Alert archive / Iowa / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 178, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 3, 2006, 2:05 PM CDT for Woodbury County, Iowa. It was in force for 40 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 3, 2006, 2:05 PM CDT (19:05 UTC)
- Expired
- Sep 3, 2006, 2:45 PM CDT
- In force
- 40 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Woodbury County, IA
The radar
The Omaha radar (KOAX), 125 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 3, 2:40 PM CDT | HAIL 0.88 | 3 N Oto, IA | |
| Sep 3, 2:42 PM CDT | HAIL 0.75 | Oto, IA | |
| Sep 3, 2:55 PM CDT | HAIL 1 | Oto, IA | HAIL COVERING THE GROUND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 7.1 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1493 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- -50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 031905 SVRFSD IAC193-031945- /O.NEW.KFSD.SV.W.0178.060903T1905Z-060903T1945Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 205 PM CDT SUN SEP 3 2006 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN WOODBURY COUNTY IN NORTHWEST IOWA * UNTIL 245 PM CDT * AT 205 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED 7 MILES SOUTHWEST OF MOVILLE...OR ABOUT 16 MILES SOUTHEAST OF SIOUX CITY...MOVING EAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MOVILLE AROUND 210 PM CDT... ANTHON AROUND 245 PM CDT... LAT...LON 4250 9617 4232 9619 4225 9578 4249 9576 $$ JM
1 follow-up statement
000 WWUS53 KFSD 031928 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 227 PM CDT SUN SEP 3 2006 IAC193-031945- /O.CON.KFSD.SV.W.0178.000000T0000Z-060903T1945Z/ WOODBURY IA- 227 PM CDT SUN SEP 3 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CDT FOR EASTERN WOODBURY COUNTY... AT 227 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 6 MILES SOUTHEAST OF MOVILLE...OR ABOUT 22 MILES EAST OF SIOUX CITY...MOVING EAST AT 30 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... PIERSON AROUND 235 PM CDT... CORRECTIONVILLE AROUND 240 PM CDT... LAT...LON 4251 9609 4233 9611 4238 9570 4256 9580 $$ JM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 10:15 AM CDT, 3 hours 50 minutes earlier.
Area forecast discussion, Sep 3, 10:15 AM CDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 1015 AM CDT SUN SEP 3 2006 .DISCUSSION... PER RADAR AND SATELLITE IMAGES...UPPER LEVEL LOW CENTER PRESENTLY APPEARS TO BE LOCATED JUST TO THE WEST OF SIOUX FALLS...WITH PRECIPITATION OCCURRING TO THE SOUTH OF THE CORE CIRCULATION THROUGH FAR SOUTHEASTERN SOUTH DAKOTA...NORTHEASTERN NEBRASKA AND NORTHWESTERN IOWA. WOULD EXPECT A LARGER AREA OF SHOWERS TO DEVELOP THROUGH THE AFTERNOON AS ATMOSPHERE DESTABILIZES...WITH ISOLATED THUNDERSTORM DEVELOPMENT STILL A POSSIBILITY OVER EASTERN AREAS. HIGHEST LOW TO MID LEVEL LAPSE RATES...IN THE RANGE OF 7 TO 8 C/KM...WILL BE LOCATED OVER NORTHWESTERN IOWA AND PORTIONS OF MINNESOTA THIS AFTERNOON...AND IF ENOUGH HEATING CAN BE OBTAINED...SURFACE CAPE VALUES WILL APPROACH 1000 J/KG. THAT IN CONJUNCTION WITH SOME LOWER LIMIT SHEAR COULD GET SOME UPDRAFTS GOING LONG ENOUGH TO PRODUCE SEVERE CRITERIA HAIL...WITH VERY LOW FREEZING LEVELS AROUND 8000 FT. SUPPOSE A FEW FUNNEL CLOUDS WOULD ALSO NOT BE OUT OF THE QUESTION WITH A LOW LCL AND DECENT LOW LEVEL VORTICITY OVER THAT AREA. OTHER THAN HAVING TO MAKE SLIGHT ADJUSTMENTS TO THE POP GRIDS TO CONVEY CURRENT PRECIP TRENDS...FORECAST SEEMS TO BE ON TRACK AT THIS POINT AND NO MAJOR UPDATES ARE PLANNED. /JM && .PREV DISCUSSION... MASSIVE UPR LOW NEARLY STATIONARY FOR SEVERAL HOURS WITH AT MOST A WOBBLE...BUT STARTING TO LOOK LIKE A SE MOTION OVER LAST COUPLE OF HRS. VERY COLD WITH SUB -20C 500 HPA CORE...AND BETTER THAN -4C AT 700 HPA. RADAR AND STLT REVEAL UPPER LEVEL LOW CENTERED AT 08Z FAIRLY CLOSE TO KMHE. CONCENTRATED CORE OF SCT SHRA NEAR AND SWINGING S OF LOW CENTER...WITH MAIN TROWALISH RAINBAND WRAPPED WELL TO N AND E...DEFINED WELL ON NAM 300/305 ISENTROPIC SFCS. MAIN CHALLENGE IN SHORT TERM WL BE CHASING RAINFALL THREAT WITH CLOSED CIRCULATION...AND DEALING WITH POTENTIAL FOR SEVERE WX THREAT TDA. ONLY IMMEDIATE RAIN THREAT EARLY MORNING WOULD BE THAT CONCENTRATED AREA NEAR THE CIRCULATION CORE...AS SCT SHRA MOVE MAINLY S OF I90 TOWARD FAR SERN SD AND KSUX AREAS. HOWEVER...MINIMAL THREAT THAT ADDITIONAL PCPN MAY DEVELOP IN WK WRAPARND TRAJECTORY INTO FAR WRN CWA AS UPR LOW SINKS SE...INCREASING LOW THREAT THRU MORNING. OTHER PCPN LKLY TO DEVELOP UNDER COLD CORE TDA AS AIRMASS DESTABILIZES THRU THE DAY. NOT LOOKING TO BE A GREAT DEAL OF CONVECTIVE INSTABILITY WITH SEVERAL HUNDRED J/KG SFC BASED CAPE AT MOST. HOWEVER...ENOUGH TO WARRANT A FAIRLY BURLY POP AS SCT COVERAGE OF SHRA LKLY TO AFFECT MOST AREAS OVER A PERIOD OF TIME...AND KEEP MENTION OF ISOLD TS GOING. SOMETHING ON ORDER OF CATEGORICAL WOULD PROBABLY BE MORE CORRECT UNDER THE COLD CORE FROM SW MN...FAR ERN SD...NERN NEBRASKA AND NW IA. SPC HAS PLACED MUCH OF NWRN IA IN SLIGHT RISK FOR AFTN/VERY EARLY EVENING. WITH 0/-20C LVLS...WL NOT TAKE A GREAT UPDRAFT TO GET HAIL. IN ADDITION...WL HAVE TO CONSIDER TORNADO THREAT TDA. ALREADY A FAIRLY DECENT SFC REFLECTION OF UPR LVL LOW...AND THIS SHOULD BECOME EVEN MORE APPARANT THRU THE AFTN AS THE UPR LOW WANDERS FROM SERN SD INTO NWRN IA. A LOT WL HAVE TO COME TOGETHER...INCLUDING ALLOWING FOR SOME DIABATIC HEATING WITH FAIRLY WDSPRD CLOUDS BECOMING SCT-BKN BY MIDDAY. OBS HINTING THAT THE LOWER CLDS MAY NOT BE AS SOLID AS STLT APPEARS...WITH SEVERAL BKN REPORTS. THE VERY WEAK LOW LVL FLOW...PRESENCE OF BROAD CYCLONIC ROTATION AND SOME CYCLONIC CONVERGENCE WL LEAD TO THREAT OF BRIEF UPDRAFT PHASE NON SUPERCELL TORNADOES...PRIMARILY ACRS NW IA...BUT WL ALSO HAVE TO WATCH PREEXISTING LOW LVL BNDRY SINKING INTO SWRN MN THIS AFTN. BEST THREAT FOR ORGANIZED STORMS WOULD APPEAR TO BRUSH THRU SRN CWA...WHERE MID LVL FLOW JUST A TOUCH STRONGER. THE BULK OF ANY SIG ACTIVITY SHUD BE OVER BY 00Z...AND WL SEE DWINDLING SHRA IN EVENING. ANOTHER LOBE WRAPS SWWRD ARND UPR LOW AND IS TOWARD NRN CWA APPROACHING 12Z MON...AND ISENTROPIC ANALYSIS INDICATES THAT A WKNG CONVEYOR BELT WL SHIFT SWRD TWRD CWA AFTER MIDNIGHT...SO WL ALLOW POPS TO CLIMB AGAIN AFTER AN EVENING DIURNAL DECREASE. MONDAY AGAIN WL SEE INSTABILITY...BUT LKLY A BIT HIER THAN TDA FOR MOST OF SW MN...NW IA...AND FAR SERN SD AND NE NEBRASKA. SOME QUESTION AS TO WHAT MIGHT BE LEFT TO BAND WRAPPING THRU ERN CWA TO INTERFERE WITH HEATING POTENTIAL. WL CARRY POPS BACK TO SCT FOR MON AFTN...AFTER MORE STRATIFORM THREAT IN MORNING. AGAIN COULD HAVE TO WATCH FOR THREAT FOR ISOLD MARGINAL HAIL. COULD EVEN BE A CLOSE CALL TUE TO GET SOME INSTABILITY SHRA OR EVEN AN ISOLD TSRA THRU FAR ERN CWA...AND WL DEPEND IF UPR LOW PULLS AS QUICKLY EWRD AS PROGGED. NAM SEEMS TO BE SLOW OUTLIER IN SHORT RANGE SUPERENSEMBLE...WITH GFS ON THE QUICK SIDE. STILL FAIRLY COOL ALFT... BUT MORE RIDGING ALFT IN GFS ALLOWING FOR SUBSIDENCE INVERSION WHICH CAPS OFF THE INSTABILITY. NONETHELESS...EXPECT THERE WL BE FAIRLY DECENT CU FIELD IN ERN CWA AT A MIN. WILL NOT FLIP FLOP AND BRING BACK SMALL SHRA CHC AT THIS TIME TO ERN TIER. TMPWISE...WL CONTINUE GENERAL IDEA OF LOWER THAN GUIDANCE TMPS MOST AREAS AT NIGHT FOR NEXT SEVERAL DAYS...WITH EXCEPTION OF WHERE CLDS WL HANG MOST TOUGH...AND ALLOW FOR A SLIGHTLY FASTER THAN DIURNAL RISE MON/TUE. NO CHGS TO EXTENDED FOR THE TIME. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && CHAPMAN
Hazardous weather outlook, Sep 3, 10:59 AM CDT, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1059 AM CDT SUN SEP 03 2006 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-041200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1059 AM CDT SUN SEP 03 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SHOWERS AND ISOLATED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON OVER SOUTHWEST MINNESOTA...FAR EASTERN SOUTH DAKOTA...NORTHEAST NEBRASKA...AND NORTHWEST IOWA.THERE WILL BE A SLIGHT RISK OF SHORT LIVED SEVERE STORMS PRIMARILY OVER NORTHWESTERN IOWA. THE MAIN THREAT WITH THESE STORMS WILL BE FOR HAIL UP TO NICKEL SIZE...GENERALLY SOUTH AND EAST OF A LINE FROM WINDOM...TO WORTHINGTON...TO SIOUX CENTER...TO PONCA. THERE WILL ALSO BE THE THREAT FOR AN ISOLATED TORNADO EAST OF A LINE FROM SPENCER TO LE MARS TO SLOAN.ANY TORNADO THAT DOES OCCUR WILL BE VERY BRIEF. THE PRIMARY THREAT TIME FOR SEVERE WEATHER WILL BE FROM 2 PM TO 7 PM. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED THUNDERSTORMS WILL AGAIN BE POSSIBLE ON MONDAY AFTERNOON FROM SOUTHWEST MINNESOTA THROUGH NORTHWEST IOWA. WHILE SEVERE WEATHER IS NOT EXPECTED...AN ISOLATED STORM MAY PRODUCE HAIL UP TO DIME SIZE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE BETWEEN 2 PM TO 7 PM MAINLY OVER NORTHWESTERN IOWA AND SMALL PORTIONS OF SOUTHWESTERN MINNESOTA AND NORTHEASTERN NEBRASKA. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Special weather statement, Sep 3, 1:04 PM CDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 104 PM CDT SUN SEP 3 2006 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ040-056-062-066-067-069>071-032015- LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-LINCOLN-MURRAY-COTTONWOOD-NOBLES-JACKSON- PIPESTONE-ROCK-DIXON-DAKOTA-BROOKINGS-MOODY-MINNEHAHA-TURNER- YANKTON-UNION- INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD... LARCHWOOD...SIBLEY...SPIRIT LAKE...MILFORD...ARNOLDS PARK... ORANGE CITY...SIOUX CENTER...SHELDON...HARTLEY...SANBORN... SPENCER...LE MARS...CHEROKEE...STORM LAKE...SIOUX CITY... IDA GROVE...HOLSTEIN...BATTLE CREEK...TYLER...HENDRICKS... LAKE BENTON...IVANHOE...MARSHALL...SLAYTON...FULDA...WINDOM... MOUNTAIN LAKE...WORTHINGTON...JACKSON...LAKEFIELD...PIPESTONE... LUVERNE...WAKEFIELD...PONCA...ALLEN...SOUTH SIOUX CITY... BROOKINGS...FLANDREAU...SIOUX FALLS...PARKER...CENTERVILLE... MARION...VIBORG...HURLEY...CHANCELLOR...CANTON...LENNOX...TEA... HARRISBURG...YANKTON...VERMILLION...NORTH SIOUX CITY... BERESFORD...ELK POINT...ALCESTER...JEFFERSON 104 PM CDT SUN SEP 3 2006 ...FUNNEL CLOUDS LATE THIS AFTERNOON AND EARLY EVENING... AT 1240 PM...A TRAINED SPOTTER REPORTED A FUNNEL CLOUD 1 MILE WEST OF INTERSTATE 29 NEAR HIGHWAY 18. CONDITIONS SHOULD BECOME MORE FAVORABLE THROUGH THE AFTERNOON FOR DEVELOPMENT OF THESE FUNNELS...ESPECIALLY ALONG AND EAST OF INTERSTATE 29. MANY TIMES...THESE KINDS OF FUNNELS DO NOT REACH THE GROUND...BUT BRIEF TOUCHDOWNS CERTAINLY CANNOT BE RULED OUT AT THIS TIME. IF YOU FEEL THAT YOUR SAFETY IS AT RISK... PLEASE SEEK SHELTER IMMEDIATELY IN A REINFORCED STRUCTURE AS THESE SIGNATURES ARE VERY DIFFICULT TO DETECT ON RADAR. CONDITIONS WILL CONTINUE TO BE MONITORED CLOSELY FOR FUTURE STATEMENTS OR WARNINGS. JM
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 2:39 PM CDT | Severe Thunderstorm Warning | FSD | Ida | 51 min |
| Sep 3, 2:43 PM CDT | Severe Thunderstorm Warning | FSD | Woodbury | 32 min |
| Sep 3, 3:15 PM CDT | Severe Thunderstorm Warning | FSD | Woodbury | 15 min |
| Sep 3, 3:24 PM CDT | Severe Thunderstorm Warning | FSD | Ida | 36 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.